Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 40, NWS Blacksburg, VA

October 24, 2007Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Oct 24, 2007, 5:26 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2007, 5:26 PM EDT (21:26 UTC)
Expired
Oct 24, 2007, 8:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:43 PM EDTFLASH FLOOD12 E Martinsville Airpo, VAREEVES ROAD FLOODED AND COVERED WITH MUD.
Oct 24, 5:55 PM EDTFLASH FLOOD12 E Martinsville Airpo, VALIBERTY STREET FLOODED.
Oct 24, 6:30 PM EDTFLOOD12 E Martinsville Airpo, VA3.95 INCHES OF RAIN MEASURED BETWEEN 1530 AND 1830 LST AT THE HYDRO ELECTRIC PLANT
Oct 24, 8:30 PM EDTFLOOD12 E Martinsville Airpo, VA3.95 INCHES OF RAIN MEASURED BETWEEN 1530 AND 1830 LST AT THE HYDRO ELECTRIC PLANT
Oct 24, 8:32 PM EDTFLASH FLOOD12 E Martinsville Airpo, VAREEVES ROAD FLOODED AND COVERED WITH MUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 242127
FFWRNK
VAC089-690-250030-
/O.NEW.KRNK.FF.W.0040.071024T2126Z-071025T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT WED OCT 24 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 830 PM EDT.

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PHILPOTT
  DAM...VILLA HEIGHTS...STANLEYTOWN...SANVILLE...OAK LEVEL...MOUNTAIN
  VALLEY...MARTINSVILLE CITY...LEATHERWOOD...FIGSBORO...FIELDALE...
  COLLINSVILLE...CHATMOSS AND BASSETT

RADAR AND RAIN GAGES INDICATE THAT OVER 3 INCHES OF RAIN HAS FALLEN 
IN THE CITY OF MARTINSVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3655 7972 3655 8005 3662 8005 3674 8009
      3677 8009 3679 8006 3679 8003 3683 7999
      3683 7997 3678 7975 3684 7964
TIME...MOT...LOC 2126Z 180DEG 0KT 3668 7988

$$

PEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 3:11 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 24, 3:11 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED OCT 24 2007

.SYNOPSIS...
A COLD FRONT WILL EXIT TO THE SOUTH OF US THIS EVENING...STALLING
ACROSS THE CAROLINAS. HIGH PRESSURE WILL WEDGE DOWN FROM THE
NORTHEAST THROUGH FRIDAY EVENING. THIS PATTERN WILL KEEP OUR
REGION COOL AND WET. THE NEXT FRONT WILL SWEEP ACROSS SATURDAY
WITH DRY WEATHER RETURNING BY THE END OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
OUR REGION WILL BE SITUATED ALONG AND NORTH OF A FRONT THIS
EVENING...WITH PLENTY OF LIFT ALLOWING FOR SHOWERS TO REMAIN
NUMEROUS TO WIDESPREAD. OVERNIGHT...THE WEDGE WILL SET UP WITH
OVERRUNNING RAINS EXPECTED TOWARD THU MORNING. THE HEAVIEST OF
WHICH WILL BE ALONG THE BLUE RIDGE INTO THE HIGHLANDS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WET PERIOD EXPECTED AS FRONT REMAINS TO OUR SOUTH WHILE SE FLOW
OVERRIDES THE WEDGE BRINGING STEADY TO AT TIMES HEAVY RAIN TO THE
FORECAST AREA INTO FRIDAY. THE HEAVIEST AMOUNTS WILL BE IN FAVORED
LOCALES ALONG THE BLUE RIDGE. WENT CLOSE TO THE MAV/MET MOS ON
TEMPS...A DEGREE OR TWO LOWER FOR HIGHS. THE 12Z NAM/GFS ARE
SIMILAR WITH THE PATTERN...AND WILL FOLLOW CLOSELY...ALTHOUGH THEY
MAY BE TOO FAST WITH THE UPPER LOW KICKING OUT WITH ITS ASSOCIATED
FRONT SAT. UNTIL THAT FRONT MOVES ACROSS...WE WILL REMAIN IN AN
OVERRUNING PATTERN...TRANSITION TO A SHOWERY NATURE FRIDAY NIGHT.
THE FRONT SHOULD BE OUT OF OUR CWA SAT EVENING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FOR THE FORECAST HAVE MADE USE OF THE HPC GUIDANCE WHICH FOLLOWS
BEST WITH THE 00Z ECMWF SOLUTION REGARDING BOTH PRECIPITATION
TIMING AND CHANCES AND TEMPERATURES. HOWEVER MADE SOME TWEAKS TO
SAT NIGHT/SUNDAY TO REFLECT A BIT MORE PROGRESSIVE NATURE TO
LATEST MODEL RUNS...WITH SHRA EXITING A BIT FASTER SAT NIGHT AT
THIS POINT.

BEHIND THE FRONT POPS GRADUALLY TAPER OFF BUT NOT TO ZERO AS WE
WILL STILL HAVE THE UPPER LOW PASSING NORTH OF THE AREA AND
INCREASED NORTHWEST UPSLOPE FLOW TO CONTEND WITH MAINLY IN THE FAR
WEST.

HIGH PRESSURE BUILDS IN FOR MONDAY WITH 5H HEIGHTS RISING...BUT IN
A FAST NW FLOW. THIS HIGH WILL SHIFT EAST OVER US TUESDAY...WHILE
AN UPPER SHORTWAVE PASSES ACROSS THE GREAT LAKES WITH ASSOCIATED
FRONT. THIS FRONT WEAKENS AS IT ENCOUNTERS HIGH PRESSURE OVER THE
MID ATLANTIC AND SOUTHEAST. PRECIP CHANCES ARE MINIMAL NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT WAS MOVING SOUTH THROUGH THE COUNTY WARNING AREA THIS
AFTERNOON AND WILL EXIT VIRGINIA BY 21Z. A LAYER OF STABLE AIR AND
VLIFR/IFR CEILINGS WILL SPREAD SOUTH FOLLOWING THE FRONT. ABOVE
THIS LAYER THERE WILL BE STRONGER WINDS OUT OF THE NORTHEAST TO
EAST AND IMPRESSIVE LIFT. LIGHT TO MODERATE RAIN WILL COVER THE
AREA BETWEEN 00Z AND 12Z WITH VISIBILITIES GENERALLY FROM 2-4SM
DUE TO THE RAIN AND FOG. LOW LEVEL WIND SHEAR HAS BEEN ADDED TO
THE TAFS TO HIGHLIGHT THE DIFFERENCE BETWEEN THE SURFACE WINDS
THAT WILL BE LIGHT AS HIGH PRESSURE WEDGES DOWN THE
APPALACHIANS...AND THE STRONG INFLUX OF MOISTURE ABOVE THE WEDGE.

RAIN...FOG AND MVFR/IFR CONDITIONS WILL CONTINUE THROUGH FRIDAY
NIGHT. THEN THE PERSISTENT LOW OVER THE TENNESSEE VALLEY WILL
BEGIN TO WEAKEN AND LIFT NORTHEAST. CONDITIONS WILL IMPROVE BY
SATURDAY NIGHT WITH DRIER WEATHER AND VFR CEILINGS AND
VISIBILITIES FOR SUNDAY.

&&

.HYDROLOGY...
RAINFALL WILL BE HEAVY AT TIMES...BUT OVERALL WE ARE LOOKING AT
MODERATE RAINS THURSDAY-FRIDAY. STORM TOTALS STARTING EARLY THIS
EVENING THROUGH SATURDAY SHOULD BE ON THE ORDER OF 2-4
INCHES...WITH HIGHEST AMOUNTS ALONG THE BLUE RIDGE. THIS WILL NOT
END THE DROUGHT...BUT SHOULD PUT A SMALL DENT IN IT. THE GRAPHICS
FOR THE STORM TOTAL WILL BE AVAILABLE ON OUR WEB PAGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...WP
SHORT TERM...JH/WP
LONG TERM...WP
AVIATION...AMS
HYDROLOGY...WP
Hazardous weather outlook, Oct 24, 4:14 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT WED OCT 24 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
414 AM EDT WED OCT 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 24, 12:09 PM EDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT WED OCT 24 2007

NCZ006-VAZ034-035-044>047-058-059-241715-
CASWELL NC-HALIFAX VA-CHARLOTTE VA-APPOMATTOX VA-BUCKINGHAM VA-
AMHERST VA-PITTSYLVANIA VA-BEDFORD VA-CAMPBELL VA-
1209 PM EDT WED OCT 24 2007

AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL
VIRGINIA...MOVING NORTHEAST AT 35 MPH. SOME OF THE STRONGER
THUNDERSTORMS WILL MOVE ACROSS CLOVER...SAXE...RUSTBURG AND GLADYS
BY 1:00 PM.

EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH BY 1:00 PM WITH THE
STRONGER STORMS. THE HEAVY RAINFALL RATES MAY CAUSE STANDING WATER
IN LOW LYING AREAS. FALLEN LEAVES MAY BLOCK STORM DRAINS RESULTING
IN PONDING OF WATER ON ROADS. STAY INDOORS AND AWAY FROM WINDOWS
UNTIL THE STORMS PASS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

AMS
Special weather statement, Oct 24, 1:42 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT WED OCT 24 2007

VAZ044-058-241845-
HALIFAX VA-PITTSYLVANIA VA-
142 PM EDT WED OCT 24 2007

...STRONG THUNDERSTORMS IN PITTSYLVANIA COUNTY THIS AFTERNOON...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BLAIRS...MOVING NORTHEAST AT
40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...KEELING AT 150 PM
EDT...INGRAM AT 200 PM EDT...RIDGEWAY AT 205 PM EDT...MT AIRY AT 210
PM EDT...LEDA AT 215 PM EDT...AND CODY AT 220 PM EDT.

EXPECT WIND GUSTS OF 30 TO 40 MPH WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN. BE PREPARED FOR STANDING WATER IN POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Local storm report, Oct 24, 3:07 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT WED OCT 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     2 WSW MILTON            36.53N 79.24W
10/24/2007                   CASWELL            NC   TRAINED SPOTTER

            2 TREES DOWN ACROSS ROAD

&&

AMS
Special weather statement, Oct 24, 4:30 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED OCT 24 2007

NCZ005-VAZ033-043-242130-
ROCKINGHAM NC-FRANKLIN VA-HENRY VA-
430 PM EDT WED OCT 24 2007

AT 430 PM EDT...WEATHER SERVICE RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS ALONG HIGHWAY 220 FROM THE FRANKLIN COUNTY...HENRY
COUNTY LINE...SOUTH THROUGH MARTINSVILLE VIRGINIA...AND INTO THE
MADISON MAYODAN AREA OF NORTH CAROLINA.  THIS LINE OF STORMS WAS
NEARLY STATIONARY. AS A RESULT...HEAVY RAIN WILL CONTINUE TO FALL IN
THIS GENERAL AREA THROUGH 6:00 PM.

RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY BETWEEN 4:30 AND 6:00
PM. THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS AND
POOR DRAINAGE AREAS.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 9:34 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville56 min
Oct 24, 10:07 AM EDTTornado WarningRNKPittsylvania23 min
Oct 24, 10:28 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville62 min
Oct 24, 10:30 AM EDTTornado WarningRNKPittsylvania, City of Danville30 min
Oct 24, 11:17 AM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania43 min
Oct 24, 4:27 PM EDTTornado WarningRNKFranklin, Henry, Pittsylvania33 min
Oct 24, 5:48 PM EDTFlash Flood WarningRNKFranklin3 hr

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.